MAUDE Adverse Event Report: BAUSCH + LOMB 25G BI-B POSTERIOR ELITE W WF; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB 25G BI-B POSTERIOR ELITE W WF; UNIT, PHACOFRAGMENTATION
Model Number SE5425WVB
Medical Device Problem Codes Decrease in Pressure (1490); Complete Loss of Power (4015)
Health Effect - Clinical Code Endophthalmitis (1835)
Date of Event 02/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product is in the process of being returned to the manufacturer.The device history records were reviewed and found manufacturing and sterilization records to be acceptable.The investigation is ongoing.
 
Event or Problem Description
The user facility in (b)(6) reported the surgeon complained of a lack of aspiration during a vitrectomy case.The cutter was tested for aspiration in a gallipot filled with water, and it seemed to be working fine.The problem persisted when the surgeon used it in the patients eye.The aspiration continued, however, due to lack of air pressure, it was not enough.There was no error message alert on the stellaris elite pc.The vitrectomy cutter was first replaced to check if it helped, followed by the posterior only pack, but the issue continued.The surgeon felt the cutter was not as efficient as usual and decided to close the eye; also, he may need to do the surgery with a 23g at a later date.The patient developed endophthalmitis and is in recovery.Surgical time was prolonged about 8-10 minutes.There was no additional anesthesia needed.It was noted that during the phaco pack setup for the next case, the machine prompted that the air pressure was low and it was found that there was some leakage from the air valve on the theatre wall(the main source of air pressure to stellaris elite pc machine).The air pressure was below 500 mm hg at that stage.It was fixed, and the pack setup could be completed to perform that case with no issues.
 
Additional Manufacturer Narrative
Correction: medical device problem code 4015 removed.The product was returned and the evaluation was completed.A visual inspection found the pack contained one collection cassette with tubing and two vitrectomy cutters with the tubing attached.The tip protectors were not returned.The needles were not bent.The port windows were in the opened position.There was fluid visible in the tubing and in the collection cassette.The back caps were aligned correctly on the bodies of the cutters.The connectors were inspected and no damage was found.A functional test was performed using a stellaris elite system.Both cutters had good clean cuts and aspirated as intended.The cutters were not clogged.In addition, the collection cassette was captured and recognized by the system.The assembly passed the self-vacuum test, primed, irrigated, and aspirated as intended.The assemblies are working properly with no evidence of clogs or blockages.The lot history, trend analysis, risk analysis, and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.

Brand Name
25G BI-B POSTERIOR ELITE W WF
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
rochester NY 14609
MDR Report Key11787239
Report Number0001920664-2021-00057
Device Sequence Number10993800
Product Code HQC
UDI-Device Identifier00757770059775
UDI-Public(01)00757770059775(17)220313(10)W8026
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K170052
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2022
Device Model NumberSE5425WVB
Device Lot Number222
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/18/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/09/2021
Supplement Date Received by Manufacturer05/20/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date06/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR